SciELO - Scientific Electronic Library Online

 
vol.57 issue3Hospital effluent constitutes a source of vancomycin-resistant enterococciDevelopment and Evaluation of Isoniazid Loaded Silk Fibroin Microsphere author indexsubject indexarticles search
Home Pagealphabetic serial listing  

Services on Demand

Journal

Article

Indicators

Related links

  • On index processCited by Google
  • Have no similar articlesSimilars in SciELO
  • On index processSimilars in Google

Share


Ars Pharmaceutica (Internet)

On-line version ISSN 2340-9894

Abstract

LESZEK, Spandel; JADWIGA, Jośko-Ochojska  and  AGNIESZKA, Batko-Szwaczka. Polypharmacy as a risk factor for depressive symptoms in geriatric patients: an observational, cross-sectional study. Ars Pharm [online]. 2016, vol.57, n.3, pp.137-142. ISSN 2340-9894.  http://dx.doi.org/10.4321/S2340-98942016000300004.

Aim: The aim of this study was to investigate the correlation between polypharmacy and depressive symptoms in hospitalized adults aged over 65 years. Patients and methods: We obtained medical history and current treatment data from clinical records. We used the Abbreviated Mental Test Score (AMTS) to exclude patients with dementia. The Geriatric Depression Scale (GDS) was used assess depressive symptoms. Pearson and Spearman coefficients were used to determine the relationship between variables. Results: A total of 206 individuals were included. The average number of medications taken by the individuals was 6.9 ± 2.7 and the average GDS score was 4.9 ± 3.4 points. Depressive symptoms (GDS score >5 points) were observed in 68 (33.0%) individuals. GDS score positively correlated with the number of medications used (R = 0.74; P = 0.0001), the number of chronic conditions (R = 0.78; P = 0.001), and pain complaints (Z = 7.94; P = 0.0001). A significant association between GDS score and the use of the following medications was observed: statins, cytostatic agents, corticosteroids, benzodiazepines, cardiac glycosides, non-steroidal anti-inflammatory drugs, muscle relaxants, non-psychotropic drugs with anticholinergic properties, and centrally acting analgesics (all P < 0.05). Conclusions: Our study indicates that polypharmacy is positively correlated with the presence of depressive symptoms in geriatric patients. We identified a number of medications associated with a higher prevalence of depressive symptoms, however these relationships require further examination.

Keywords : elderly; adverse drug effects; mental health; psychiatry.

        · abstract in Spanish     · text in English     · English ( pdf )

 

Creative Commons License All the contents of this journal, except where otherwise noted, is licensed under a Creative Commons Attribution License